Alert archive / Kansas / Frost Advisories in 2020
Frost Advisory 3, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at Oct 15, 2020, 3:48 AM CDT for 18 counties in Kansas. It took effect at Oct 16, 2020, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2020, 3:48 AM CDT (08:48 UTC)
- In effect from
- Oct 16, 2020, 3:00 AM CDT
- Expired
- Oct 16, 2020, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Barton County, KS, Chase County, KS, Chautauqua County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2656 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654 WWUS73 KICT 150848 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 348 AM CDT Thu Oct 15 2020 KSZ070>072-094>096-098>100-152300- /O.NEW.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 348 AM CDT Thu Oct 15 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Lawson
3 follow-up statements
084 WWUS73 KICT 152012 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 312 PM CDT Thu Oct 15 2020 KSZ032-033-047>053-161015- /O.EXA.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 312 PM CDT Thu Oct 15 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Marion and Chase Counties. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ070>072-094>096-098>100-161015- /O.CON.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 312 PM CDT Thu Oct 15 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Metzger
981 WWUS73 KICT 160945 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 445 AM CDT Fri Oct 16 2020 KSZ032-033-047>051-161045- /O.CAN.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 445 AM CDT Fri Oct 16 2020 ...FROST ADVISORY IS CANCELLED... Clouds have overspread the area and temperatures have been on the increase, so frost is no longer anticipated. $$ KSZ052-053-070>072-094>096-098>100-161400- /O.CON.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/ Marion-Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 445 AM CDT Fri Oct 16 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures in the mid 30s and near calm winds may result in patchy frost, most likely in areas that remain cloud free through daybreak in southeast Kansas * WHERE...Part of the Flint Hills and southeast Kansas. * WHEN...From 3 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
263 WWUS73 KICT 161352 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 852 AM CDT Fri Oct 16 2020 KSZ052-053-070>072-094>096-098>100-161500- /O.EXP.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/ Marion-Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 852 AM CDT Fri Oct 16 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have risen above the freezing mark and will continue to do so through the morning. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:19 AM CDT, 29 minutes earlier.
Area forecast discussion, Oct 15, 3:19 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 319 AM CDT Thu Oct 15 2020 .SHORT TERM...(Today through Sunday) Issued at 319 AM CDT Thu Oct 15 2020 Broad upper trough extends across the Northern Plains with the main vort lobe stretching from the western Great Lakes into the central High Plains. Cold front pushed through the forecast area early Wed evening and is now situated from southeast MO into southern OK. For the first time in a while, below normal highs are expected area wide today with highs topping out in the 60s. With dry low levels and fairly light winds, overnight temps will quickly drop off after sunset. Pockets of frost will be possible across much of the area, but confidence is low on how widespread it will be due to uncertainty with cloud cover. So for now will just run with a frost advisory for southeast KS where confidence in minimal cloud cover is higher. However, wouldn't be surprised if this is expanded on the day shift if models indicate clouds moving out faster over central KS. Below normal temps will continue into Fri but return flow will quickly increase Sat ahead of an approaching shortwave, which will bring a brief return to above normal temps. Warmer temps Sat will come at a cost as southwest winds will be strong, with gusts approaching 40 mph possible. GFS and ECMWF have come into better agreement with the front Sat night, with the ECMWF coming around to the GFS. So confidence is high that cold front will surge through Sat night and clear southern KS early Sun morning. Southeast KS may see a few showers or storms Sun into Sun night but widespread rainfall is not expected. .LONG TERM...(Monday through Wednesday) Issued at 319 AM CDT Thu Oct 15 2020 Below normal temps are expected to start the work week as strong west/northwest flow remains from the Northern Rockies into the Upper Mississippi Valley. ECMWF is more aggressive than the GFS in generating precip along a warm front over southeast KS Mon into Mon night. However, both models do agree on bringing another cold front through Tue into Tue night. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1139 PM CDT Wed Oct 14 2020 VFR conditions expected throughout the TAF period. A cold front pushed through the region earlier this evening. Winds in the post frontal airmass will remain gusty across south central and southeast KS for the next few hours. Expect winds to remain out of the north up until the end of the TAF period, when they will become rather light and variable. && .FIRE WEATHER... Issued at 319 AM CDT Thu Oct 15 2020 Gusty southwest winds will elevate the grassland fire danger into the very high category Sat afternoon. Ahead of an approaching wave, southwest winds are expected to increase Sat. We are looking at sustained speeds in the 20 to 30 mph range with gusts to 35 to 40 mph for much of south central and southeast KS. For Sat afternoon we are looking at RH values in the 30% to 35% range. Southeast KS will have the best chance to see the very high grassland fire danger. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 38 65 50 / 0 0 0 0 Hutchinson 61 36 64 49 / 0 0 0 0 Newton 61 36 64 49 / 0 0 0 0 ElDorado 61 36 64 49 / 0 0 0 0 Winfield-KWLD 64 37 65 49 / 0 0 0 0 Russell 59 34 64 49 / 0 0 0 0 Great Bend 59 34 64 48 / 0 0 0 0 Salina 61 35 63 50 / 0 0 0 0 McPherson 61 35 63 49 / 0 0 0 0 Coffeyville 64 35 66 47 / 0 0 0 0 Chanute 62 35 64 47 / 0 0 0 0 Iola 62 34 64 47 / 0 0 0 0 Parsons-KPPF 64 35 65 47 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 3 AM to 9 AM CDT Friday for KSZ070>072- 094>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KMB FIRE WEATHER...RBL
Hazardous weather outlook, Oct 14, 3:45 PM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Wed Oct 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Wed Oct 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong north winds will affect area generally along and west of I-135 this evening. Wind speeds will be in the 25 to 35 mph range with gusts around 40 mph. Some areas of blowing dust will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of frost will be possible early Thursday night and Friday morning and then again Monday and Tuesday morning across mainly central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Frost Advisories in Kansas, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.